Alert archive / Indiana / Winter Storm Watches in 2018
Winter Storm Watch 2, NWS Indianapolis, IN
NWS Indianapolis, IN issued this winter storm watch at Mar 22, 2018, 3:56 AM EDT for 28 counties in Indiana. It took effect at Mar 24, 2018, 2:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 22, 2018, 3:56 AM EDT (07:56 UTC)
- In effect from
- Mar 24, 2018, 2:00 AM EDT
- Expired
- Mar 23, 2018, 3:19 PM EDT
- In force
- Issued by
- NWS Indianapolis, IN
All 28 counties
Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clinton County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jennings County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 20 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2142 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
827 WWUS43 KIND 220756 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 356 AM EDT Thu Mar 22 2018 INZ021-028>031-035>042-046>049-056-057-065-221600- /O.NEW.KIND.WS.A.0002.180324T0600Z-180325T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion- Hancock-Henry-Shelby-Rush-Decatur- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville 356 AM EDT Thu Mar 22 2018 ...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 3 to 6 inches, with localized amounts up to 8 inches, and ice accumulations of a light glaze are possible. * WHERE...Portions of central Indiana along and north of Interstate 74. * WHEN...From late Friday night through Saturday evening. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit http://weather.gov/ind
6 follow-up statements
656 WWUS43 KIND 221342 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 942 AM EDT Thu Mar 22 2018 INZ021-028>031-035>042-046>049-056-057-065-222200- /O.CON.KIND.WS.A.0002.180324T0600Z-180325T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion- Hancock-Henry-Shelby-Rush-Decatur- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville 942 AM EDT Thu Mar 22 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 3 to 6 inches, with localized amounts up to 8 inches, and ice accumulations of a light glaze are possible. * WHERE...Portions of central Indiana along and north of Interstate 74. * WHEN...From late Friday night through Saturday evening. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
908 WWUS43 KIND 221932 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 332 PM EDT Thu Mar 22 2018 INZ055-230345- /O.EXA.KIND.WS.A.0002.180324T0600Z-180325T0000Z/ Johnson- 332 PM EDT Thu Mar 22 2018 ...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING... * WHAT...Heavy mixed precipitation possible. Total wet snow accumulations of 3 to 6 inches, with locally higher amounts, and ice accumulations of a light glaze are possible. * WHERE...Johnson County. * WHEN...From late Friday night through Saturday evening. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ INZ021-028>031-035>042-046>049-056-057-065-230345- /O.CON.KIND.WS.A.0002.180324T0600Z-180325T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion- Hancock-Henry-Shelby-Rush-Decatur- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville 332 PM EDT Thu Mar 22 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING... * WHAT...Heavy mixed precipitation possible. Total wet snow accumulations of 3 to 7 inches, with locally higher amounts, and ice accumulations of a light glaze are possible. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...From late Friday night through Saturday evening. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit http://weather.gov/ind
271 WWUS43 KIND 230133 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 933 PM EDT Thu Mar 22 2018 INZ021-028>031-035>042-046>049-055>057-065-230945- /O.CON.KIND.WS.A.0002.180324T0600Z-180325T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion- Hancock-Henry-Johnson-Shelby-Rush-Decatur- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville 933 PM EDT Thu Mar 22 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING... * WHAT...Heavy mixed precipitation possible. Total wet snow accumulations of 4 to 6 inches with locally higher amounts, and ice accumulations of a light glaze are possible. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...From late Friday night through Saturday evening. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit http://weather.gov/ind
922 WWUS43 KIND 230756 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 356 AM EDT Fri Mar 23 2018 INZ043>045-054-063-064-072-231600- /O.EXA.KIND.WS.A.0002.180324T0600Z-180325T0000Z/ Vermillion-Parke-Putnam-Morgan-Brown-Bartholomew-Jennings- Including the city of Columbus 356 AM EDT Fri Mar 23 2018 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY EVENING... * WHAT...Heavy mixed precipitation possible. Total wet snow accumulations of 2 to 4 inches, with locally higher amounts, and ice accumulations of around one tenth are possible. * WHERE...Portions of central, south central, southeast and west central Indiana. * WHEN...From late tonight through Saturday evening. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ INZ021-028>031-035>042-046>049-055>057-065-231600- /O.CON.KIND.WS.A.0002.180324T0600Z-180325T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion- Hancock-Henry-Johnson-Shelby-Rush-Decatur- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville 356 AM EDT Fri Mar 23 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY EVENING... * WHAT...Heavy mixed precipitation possible. Total wet snow accumulations of 3 to 6 inches, with locally higher amounts, and ice accumulations of a light glaze are possible. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...From late tonight through Saturday evening. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit http://weather.gov/ind Ryan
168 WWUS43 KIND 231336 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 936 AM EDT Fri Mar 23 2018 INZ021-028>031-035>049-054>057-063>065-072-232200- /O.CON.KIND.WS.A.0002.180324T0600Z-180325T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush- Brown-Bartholomew-Decatur-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Shelbyville, and Columbus 936 AM EDT Fri Mar 23 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY EVENING... * WHAT...Heavy mixed precipitation possible. Total wet snow accumulations of 3 to 6 inches, with locally higher amounts, and ice accumulations of a light glaze are possible. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...From late tonight through Saturday evening. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
255 WWUS43 KIND 231919 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 319 PM EDT Fri Mar 23 2018 INZ021-031-038-040>042-049-232030- /O.CAN.KIND.WS.A.0002.180324T0600Z-180325T0000Z/ Carroll-Howard-Tipton-Madison-Delaware-Randolph-Henry- Including the cities of Kokomo, Anderson, and Muncie 319 PM EDT Fri Mar 23 2018 ...WINTER STORM WATCH IS CANCELLED... The axis of heaviest snow has shifted south of the area. Some light snow amounts will still occur. $$ INZ028>030-035>037-039-043>048-054>057-063>065-072-240330- /O.UPG.KIND.WS.A.0002.180324T0600Z-180325T0000Z/ /O.NEW.KIND.WW.Y.0009.180324T0900Z-180325T0000Z/ Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Hamilton- Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Morgan-Johnson- Shelby-Rush-Brown-Bartholomew-Decatur-Jennings- Including the cities of Lafayette, Frankfort, Crawfordsville, Indianapolis, Shelbyville, and Columbus 319 PM EDT Fri Mar 23 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 8 PM EDT SATURDAY... * WHAT...Mixed precipitation expected. Total wet snow accumulations of 2 to 5 inches are expected, and ice accumulations of a light glaze are possible. * WHERE...Portions of central, south central, southeast and west central Indiana. * WHEN...From 5 AM to 8 PM EDT Saturday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Expect reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. The latest road conditions for Indiana can be obtained by calling 1 800 2 6 1 7 6 2 3 && $$ For more information from the National Weather Service visit http://weather.gov/ind
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this winter storm watch went out at Mar 21, 11:38 PM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, Mar 21, 11:38 PM EDT, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1138 PM EDT Wed Mar 21 2018 .UPDATE... The Aviation section has been updated below. && .SYNOPSIS... Issued at 325 PM EDT Wed Mar 21 2018 Snow will continue to taper off this afternoon as yesterday's upper low pushes farther east. High pressure will then strengthen over the area, resulting in a lull in activity until Friday. The only caveat will be low chances for a few rain and snow showers across the far southwest counties on Thursday night. Focus then turns to the next system progged for Friday and Saturday, which has the potential to produce accumulating snowfall. However, any slight shift in the track of this system will have huge impacts on precipitation types and amounts. After that, high pressure will bring dry conditions on Sunday before rain chances and temperatures increase ahead of a warm front late in the extended period. && .NEAR TERM /Tonight/... Issued at 325 PM EDT Wed Mar 21 2018 Snow has ended across central Indiana, and rapid clearing will ensue as high pressure strengthens over the area. The clear skies will be conducive to below normal temperatures tonight with readings generally in the low to mid 20s. This is a high confidence forecast, and no changes were made to latest blended initialization. && .SHORT TERM /Tomorrow through Saturday/... Issued at 325 PM EDT Wed Mar 21 2018 The main focus of the short term period will be the next system progged for Friday and Saturday that will produce rain and winter precipitation. First, dry conditions will prevail for most of central Indiana through tomorrow night. The only exception will be a few rain and snow showers across the far southwest counties tomorrow night with a weak disturbance, but these are low chances and will have little impact. Focus then turns to the next system progged for Friday and Saturday. A surface low will track from the Central Plains through Missouri on Friday, triggering rain showers ahead of it from southwest to northeast across the forecast area. As isentropic lift strengthens significantly on Friday night and Saturday, precipitation chances will increase to definite. This is where forecast confidence decreases though in regard to precipitation type as the associated upper low shifts the surface low to the southeast. Any shift in the track of the system will have significant impacts on the precipitation types across the forecast area. For now, the southwestern third of the forecast area is expected to be an all rain event. However, the transition to wintry precipitation will roughly be from a line extending from Lafayette...to Indianapolis...to Columbus. Northwest of that line will primarily be a snow event with chances for the highest snow amounts. && .LONG TERM /Saturday Night through Wednesday/... Issued at 212 AM EDT Wed Mar 21 2018 ECMWF suggests the rain/snow system will departing the area on Saturday night as a short wave and associated surface low drifts southeast of Indiana. This should bring precip to an end on Saturday Night as dry air returns to the column on northeast winds. Confidence for precip on Saturday and early Saturday evening remains high...but confidence on precipitation type is low. Again a sharp cut-off looks to exist between rain and snow areas. Sunday Night and Monday look dry as ridging remains in place across the area. However more wet weather looks to return on Monday night through Wednesday as the ECMWF suggests several short waves pushing into the Ohio Valley ahead of a deeper low over the western plains. ECMWF suggests ample moisture accompanying these waves...along with the arrival of a warm front on Tuesday and a surface low on Wednesday. Thus forecast builders suggestion of pops during this period seems reasonable. && .AVIATION /Discussion for the 22/06Z TAFs/... Issued at 1138 PM EDT Wed Mar 21 2018 VFR through the period. Surface high pressure will be in control through the period. Expect only a few mid and high clouds and no obstructions to visibility. Winds will generally be northwesterly with speeds 10KT or less. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...TDUD NEAR TERM...TDUD SHORT TERM...TDUD LONG TERM...MK AVIATION...Nield
Hazardous weather outlook, Mar 21, 4:18 PM EDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 418 PM EDT Wed Mar 21 2018 INZ043-044-051>053-060>062-067>071-222030- Vermillion-Parke-Vigo-Clay-Owen-Sullivan-Greene-Monroe-Knox-Daviess- Martin-Lawrence-Jackson- Including the cities of Terre Haute, Bloomington, Vincennes, Bedford, and Seymour 418 PM EDT Wed Mar 21 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: No Hazardous Weather is expected. Discussion: High pressure will strengthen over central Indiana tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: A few rain and snow showers on Thursday night. Widespread rain on Friday and Saturday. Discussion: A weak disturbance could bring a few rain and snow showers on Thursday night, but chances are low. The best chances for widespread rain will be on Friday and Saturday with the next low pressure system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ028-029-035>037-045>047-054>056-063>065-072-222030- Warren-Tippecanoe-Fountain-Montgomery-Boone-Putnam-Hendricks-Marion- Morgan-Johnson-Shelby-Brown-Bartholomew-Decatur-Jennings- Including the cities of Lafayette, Crawfordsville, Indianapolis, Shelbyville, and Columbus 418 PM EDT Wed Mar 21 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: No Hazardous Weather is expected. Discussion: High pressure will strengthen over central Indiana tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: A wintry mix is expected for Friday and Saturday. Discussion: A low pressure system will bring a winty mix from Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Winter weather spotters are encouraged to send in snow amounts. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-030-031-038>042-048-049-057-222030- Carroll-Clinton-Howard-Tipton-Hamilton-Madison-Delaware-Randolph- Hancock-Henry-Rush- Including the cities of Frankfort, Kokomo, Anderson, and Muncie 418 PM EDT Wed Mar 21 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: No Hazardous Weather is expected. Discussion: High pressure will strengthen over central Indiana tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Snow accumulation is possible Friday night into Saturday. Discussion: A low pressure system will bring chances for accumulating snow this weekend. .SPOTTER INFORMATION STATEMENT... Winter weather spotters are encouraged to send in snow amounts. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Nearby
Winter Storm Watches in Indiana, 2018Every winter storm watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.